Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Atlanta, GA

August 10, 2022Walker County, Whitfield County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 10, 2022, 10:22 AM EDT for Walker County, Whitfield County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 10:22 AM EDT (14:22 UTC)
Expired
Aug 10, 2022, 4:30 PM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS52 KFFC 101422
FFWFFC
GAC295-313-102030-
/O.NEW.KFFC.FF.W.0024.220810T1422Z-220810T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1022 AM EDT Wed Aug 10 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southern Walker County in northwestern Georgia...
  Southwestern Whitfield County in northwestern Georgia...

* Until 430 PM EDT Wednesday.

* At 1022 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Naomi and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3459 8551 3464 8552 3467 8549 3470 8549
      3474 8546 3478 8518 3472 8505 3462 8505
      3463 8528 3459 8546

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:51 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 7:51 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
751 AM EDT Wed Aug 10 2022

...Updated for 12Z Aviation Discussion...

.PREV DISCUSSION... /Issued 405 AM EDT Wed Aug 10 2022/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Thursday/...

The southeast remains entrenched in an incredibly moist airmass,
situated on the western edge of the Bermuda High at the surface, and
in a weakness between two ridges aloft. All this to say, it's
shaping up to be another day with sporadic convective initiation
along residual outflow and mesoscale differential heating
boundaries. Afternoon thunderstorm chances look to be
maximized/focused along and north of I-85, aided in part by a
shortwave disturbance at the mid-levels that will sweep across the
OH River Valley this afternoon.  Patchy fog is possible around
daybreak this morning in areas that received heavy rainfall
yesterday evening, but thanks to lingering showers west of the ATL
Metro (still present at time of AFD publication), potential remains
for anvil debris to prevent necessary radiational cooling from
occurring. Despite proximity to mid-level shortwave, steering flow
remains extremely weak. When combined with PWATs at or above 2"
areawide (2" measured on the 10/00Z sounding), longer-lived storms
will need to be monitored for flash flooding potential. SBCAPE is
progged to be on the order of 1500-2000 J/kg, enough oomph to
produce gusty to strong downburst winds upon storm collapse.

Thanks to increased cloud cover from inflated rain chances, highs
today look to max out in the mid-80s to low-90s, just at or slightly
below average for early August. Overnight lows are forecasted to be
around 70, just a few degrees above climo.

96

LONG TERM /Thursday Night through Tuesday/...

The pattern looks to change as the ridge to our west builds and the
trough deepens into the SE states.  With this pattern change comes a
front that looks to pass through our area Friday before stalling out
over southern Georgia/north Florida. Likely Pops mainly confined to
southern Georgia are included in the forecast as the convection and
rain chances will be centered around the front. Behind the front
comes a drier airmass that is expected to stay in place through the
weekend, which is the reasoning behind the almost nonexistent PoPs
in the forecast. An overall pleasant weekend is in store with temps
in the mid 80, dewpoints in the 60s, and low PoPs.

Definitely enjoy the taste of fall this weekend because looking into
next week, the trough sits over our area funneling moisture in from
the north as early as Monday. This will increase PoPs slightly
across north and central Georgia and give us those afternoon showers
and thunderstorms indicative of the summer that just won't leave.
Hernandez

&&

.AVIATION...
12Z Update...
VFR conditions expected for much of the TAF period. SHRA present
south of I-20, with convective initiation already occurring near
northern terminals. Patchy IFR to LIFR cigs likely to continue
through 14-15Z this morning. Afternoon SHRA/TSRA activity to pick
up around 17-18Z, with best window for northern TAF sites looking
like 20-02Z. Winds to remain out of the SW at 4-7kts today after
dropping to nearly calm overnight.

//ATL Confidence...12Z Update...
Medium confidence afternoon TSRA coverage/timing.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  71  87  69 /  50  40  70  40
Atlanta         88  71  87  71 /  60  40  70  40
Blairsville     82  65  80  63 /  70  50  70  30
Cartersville    87  70  86  69 /  70  50  70  40
Columbus        90  71  89  72 /  40  30  70  40
Gainesville     85  70  85  68 /  60  40  70  30
Macon           92  71  90  71 /  40  30  70  40
Rome            88  71  88  70 /  70  50  70  40
Peachtree City  89  69  88  69 /  50  30  70  40
Vidalia         93  73  92  72 /  40  30  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...96
LONG TERM....Hernandez
AVIATION...96
Hazardous weather outlook, Aug 10, 5:01 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EDT Wed Aug 10 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong and a few isolated severe storms
cannot be ruled out with the main threats of strong to damaging
winds, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through Thursday. As usual during
the summer, any storm will have the potential to become strong to
severe and be capable of producing gusty winds, frequent
lightning, and locally heavy rainfall.

Thunderstorm chances look to be confined mainly to central Georgia
and portions of north Georgia for Friday and then mainly far
south central Georgia for the weekend.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 8:14 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
814 AM EDT Wed Aug 10 2022

GAZ004-005-012-101245-
Whitfield GA-Gordon GA-Murray GA-
814 AM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Murray,
south central Whitfield and Gordon Counties through 845 AM EDT...

At 813 AM EDT, a cluster of strong thunderstorms was located from
Resaca to Nickelsville to near Ranger, and moving northeast at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Ranger, Sonoraville, Oostanaula, Sugar Valley,
Redbud, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3464 8478 3448 8468 3440 8482 3440 8489
      3443 8494 3444 8504 3464 8501
TIME...MOT...LOC 1213Z 223DEG 6KT 3459 8498 3458 8485 3448 8477

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 8:19 AM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
819 AM EDT Wed Aug 10 2022

GAZ002-004-101245-
Whitfield GA-Walker GA-
819 AM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of west central
Whitfield and southeastern Walker Counties through 845 AM EDT...

At 819 AM EDT, a strong thunderstorm was over Naomi, or near
Lafayette, moving northeast at 10 mph.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Lafayette, Naomi, Noble, Suttles Mill and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3479 8520 3477 8520 3478 8516 3477 8516
      3477 8512 3465 8505 3459 8519 3459 8522
      3464 8527 3465 8534 3480 8525
TIME...MOT...LOC 1219Z 224DEG 8KT 3469 8521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Aug 10, 9:05 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
905 AM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     1 ESE LAGRANGE          33.03N  85.02W
08/08/2022                   TROUP              GA   EMERGENCY MNGR

            TREE AND TRAFFIC LIGHT DOWN IN LAGRANGE

&&

EVENT NUMBER FFC2200862

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:00 PM EDTSpecial Weather StatementFFCFulton30 min
Aug 9, 8:09 PM EDTSpecial Weather StatementFFCMarion36 min
Aug 9, 8:16 PM EDTSpecial Weather StatementFFCHaralson29 min
Aug 9, 8:17 PM EDTSpecial Weather StatementFFCTroup28 min
Aug 9, 8:29 PM EDTSpecial Weather StatementFFCBleckley31 min
Aug 9, 8:39 PM EDTSpecial Weather StatementFFCTalbot36 min
Aug 9, 9:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 9, 9:04 PM EDTSpecial Weather StatementFFCPolk26 min
Aug 9, 9:14 PM EDTSpecial Weather StatementFFCTwiggs31 min
Aug 9, 9:27 PM EDTSpecial Weather StatementFFCPaulding33 min
Aug 9, 9:29 PM EDTSpecial Weather StatementFFCMeriwether31 min
Aug 9, 9:32 PM EDTSpecial Weather StatementFFCJohnson28 min
Aug 9, 9:42 PM EDTSpecial Weather StatementFFCPike33 min
Aug 9, 9:59 PM EDTSpecial Weather StatementFFCPaulding31 min
Aug 9, 10:01 PM EDTSpecial Weather StatementFFCJefferson29 min
Aug 9, 10:02 PM EDTSpecial Weather StatementFFCPike28 min
Aug 9, 10:14 PM EDTSpecial Weather StatementFFCHancock31 min
Aug 9, 10:29 PM EDTSpecial Weather StatementFFCBartow31 min
Aug 9, 10:30 PM EDTSpecial Weather StatementFFCSpalding30 min
Aug 9, 10:58 PM EDTSpecial Weather StatementFFCClayton, Fayette, Henry32 min
Aug 9, 11:07 PM EDTRiver Flood WarningFFCForsyth3 hr
Aug 10, 8:14 AM EDTSpecial Weather StatementFFCGordon31 min
Aug 10, 8:19 AM EDTSpecial Weather StatementFFCWalker26 min
Aug 10, 9:41 AM EDTFlash Flood WarningFFCGordon, Murray, Whitfield3 hr
Aug 10, 11:21 AM EDTFlash Flood WarningFFCCatoosa, Dade, Walker6 hr
Aug 10, 2:37 PM EDTSpecial Weather StatementFFCFayette23 min
Aug 10, 2:40 PM EDTSpecial Weather StatementFFCDouglas35 min
Aug 10, 2:43 PM EDTSpecial Weather StatementFFCBarrow, Jackson32 min
Aug 10, 2:50 PM EDTSpecial Weather StatementFFCClayton25 min
Aug 10, 3:06 PM EDTSpecial Weather StatementFFCClayton24 min
Aug 10, 3:16 PM EDTSpecial Weather StatementFFCJackson29 min
Aug 10, 3:30 PM EDTSpecial Weather StatementFFCWebster30 min
Aug 10, 3:31 PM EDTSpecial Weather StatementFFCDeKalb29 min
Aug 10, 3:42 PM EDTSpecial Weather StatementFFCDooly33 min
Aug 10, 4:09 PM EDTSpecial Weather StatementFFCDeKalb, Fulton36 min
Aug 10, 4:11 PM EDTSpecial Weather StatementFFCDouglas34 min
Aug 10, 4:12 PM EDTSpecial Weather StatementFFCStewart33 min
Aug 10, 4:38 PM EDTSpecial Weather StatementFFCDooly37 min
Aug 10, 4:39 PM EDTSpecial Weather StatementFFCChattahoochee36 min
Aug 10, 4:50 PM EDTSpecial Weather StatementFFCSumter25 min
Aug 10, 5:10 PM EDTSpecial Weather StatementFFCMarion35 min
Aug 10, 5:15 PM EDTSpecial Weather StatementFFCDooly30 min
Aug 10, 5:27 PM EDTSpecial Weather StatementFFCUpson33 min
Aug 10, 5:37 PM EDTSpecial Weather StatementFFCWheeler38 min
Aug 10, 5:39 PM EDTSpecial Weather StatementFFCDooly36 min
Aug 10, 5:44 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens31 min
Aug 10, 5:52 PM EDTSpecial Weather StatementFFCLamar, Monroe23 min
Aug 10, 5:54 PM EDTSpecial Weather StatementFFCTalbot36 min
Aug 10, 5:59 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge31 min
Aug 10, 6:09 PM EDTSpecial Weather StatementFFCTaylor36 min
Aug 10, 6:20 PM EDTSpecial Weather StatementFFCLaurens25 min
Aug 10, 6:32 PM EDTSpecial Weather StatementFFCWebster28 min
Aug 10, 6:34 PM EDTSpecial Weather StatementFFCTreutlen26 min
Aug 10, 6:36 PM EDTSpecial Weather StatementFFCCoweta24 min
Aug 10, 6:43 PM EDTSpecial Weather StatementFFCMonroe32 min
Aug 10, 6:52 PM EDTSpecial Weather StatementFFCEmanuel23 min
Aug 10, 6:53 PM EDTSpecial Weather StatementFFCJefferson37 min
Aug 10, 7:13 PM EDTSpecial Weather StatementFFCJohnson32 min
Aug 10, 7:50 PM EDTSpecial Weather StatementFFCWashington25 min
Aug 10, 7:51 PM EDTSpecial Weather StatementFFCGlascock24 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.